| Catalog Number |
2901-90098 |
| Medical Device Problem Code |
Deformation Due to Compressive Stress (2889)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/31/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot numbers have been provided for all twelve devices.Eleven of the twelve devices have been returned for analysis.Investigation has completed on four of the twelve devices.Dudwa - returned 11/feb/2021, fdrm - returned 06/apr/2021, fmkk - returned 09/feb/2021 - manufactured 17/aug/2017, fmkk - returned 06/apr/2021 - manufactured 17/aug/2017, guyu - returned 19/mar/2021 - manufactured 30/jul/2018, guyu - returned 06/apr/2021 - manufactured 30/jul/2018, guyu - returned 13/apr/2021, hfjf - returned 19/mar/2021, hrgp - returned 13/apr/2021, kcab - not yet returned , mbft - returned 02/mar/2021, mbft - returned 02/mar/2021.Visual inspection: upon review of returned devices, it was observed that the distal tip of the inner shaft showed signs of damage to the male hexalobe feature.Functional inspection: functional analysis revealed that the tip does not fully engage the hexalobe feature of a sample everest screw.Material analysis: two of the instruments were sent for materials analysis testing.No non-conformances were observed on the material during testing.The deformation seen on the tip is consistent with the effects of torque overloading during implant insertion.It was suggested that the hexalobe tips in two of the returned devices may have been deformed due to incomplete insertion of the hexalobe tip on to the screw, or off-axis maneuvering of the instrument during surgical procedures.In the other two returned devices, it was observed that the instruments had been out in the field for more than 3 to 5 years.Factors such as consistent use of the instrument throughout its lifetime may cause fatigue on the instrument, leading to the reported failure mode.Ensuring that the screw is securely engaged in the inserter tip can assist in distributing forces evenly throughout the screw/inserter interface and reduce torque overloading.A supplemental vmsr will be submitted upon completion of the remaining eight (8) investigations.
Event or Problem Description
This report summarizes twelve malfunction events where the tips of everest locking screw inserters "stripped" intra-operatively.Surgeries were successfully completed with another driver.One procedure experienced a five minute delay.No adverse consequences or medical intervention were reported.
Event or Problem Description
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: dudwa - manufactured 5/oct/2015, fdrm - manufactured 27/dec/2016, guyu - manufactured 30/jul/2018, hfjf - manufactured 26/sep/2018, hrgp - manufactured 08/jul/2019, kcab - returned 04/may/2021; manufactured 11/aug/2019.Visual analysis of lot hrgp, guyu, kcab: the driver shaft was visually inspected and found to have severely worn/deformed distal tip.The tips do not fully engage the female hexalobe feature of a sample everest screw.It was reported by the rep that the patient's bone quality was hard and pedicle screws were difficult to insert due to a narrowing corridor and increased cortical bone.As a result, it appears that the devices were subjected to a high amount of force, during surgery, which damaged the distal tip.Therefore, the most likely cause for the reported issue was determined to be excessive force by the user.Visual analysis of lot mbft (2): the devices were found to have a deformed distal hexalobe tip.The hexalobe tips were deformed in a manner which is consistent with slippage or stripping of the driver head during device use.Multiple follow up attempts were performed to obtain additional information, but no response was received, so a conclusive cause of the reported event could not be determined.Visual analysis of lot hfjf, fdrm: it was confirmed that the tips of the devices stripped.Upon review of the devices, it was observed that the distal tips were deformed on the hexalobe feature.As the devices are approximately 3-5 years old, repeated use of the devices throughout its service life likely compromised the material integrity, contributing to the observed deformation.The cause of this issue will be classified as normal wear.Visual analysis of lot fmkk: upon review of the part, the event of tip deformation could not be confirmed.It was observed that the pin that secures the tip the instrument assembly was slightly dislodged.As the instrument has been in the field for over three years, the most likely cause of the reported event was determined to be normal wear.